Heart and lung problems after treatment for Hodgkin's Disease
Dear OncoLink "Ask The Experts,"
I had Hodgkin's Disease 18 years ago when I was 8 years old. It was in stage 2 and I had radiation. What should I lookout for now as far as heart and lung problems? I do have a murmur and asthma.
Amit Maity, MD, PhD, Assistant Professor of Radiation Oncology at the Hospital of the University of Pennsylvania, responds:
Lacking certain information it is hard to offer specfic advice. For instance, it would be important to know whether you received chemotherapy, specifically doxorubicin or bleomycin since those are associated with heart and lung toxicity respectively. Also, it would be helpful to know the fields and doses of radiation. However, in general, radiation by itself can be associated with premature coronary artery disease. Pericardial fibrosis (scarring of the lining surrounding the heart) has also been described in patients who received high dose radiation to large parts of the heart. Cardiomyopathy (damage to the heart muscle itself) can result after high dose radiation, but this is more common if the patient also received doxorubicin. Likewise, radiation can cause chronic fibrosis (scarring) of the lungs, but this is more of an issue if the patient also received bleomycin. It is also important to avoid those things that impact on both heart and lung function. Specifically one should avoid tobacco as this leads to increased coronary artery disease, worse lung function, and increased risk of a variety of cancers. One should also maintain a healthy diet and regular exercise regimen. We do recommend patients in this situation to see a physician specializing in late effects of cancer treatment. For example there is a Late Effects Clinic at the Children's Hospital of Philadelphia that specializes in patients who received treatment many years ago for cancer. There may be one in your area. Or, you might consider seeing an internist and explain that you have received radiation. Bringing the old records of the radiation treatment and any chemotherapy you might have received would be very helpful.